Montana, 2012

High Wind in Montana, March 20, 2012

March 20, 2012 · NWS BYZ · 2 events in 2 counties and zones

Low pressure moving across Southern Canada combined with surface high pressure across Eastern Idaho resulted in very windy conditions across the Livingston area and Eastern Foothills of the Beartooth/Absaroka Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure moving across Southern Canada combined with surface high pressure across Eastern Idaho resulted in very windy conditions across the Livingston area and Eastern Foothills of the Beartooth/Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 20, 2:23 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 20, 2:23 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT TUE MAR 20 2012

.SHORT TERM...VALID FOR WED AND THU...

STRONG WINDS GUSTING TO NEAR 70 MPH CONTINUE FROM LIVINGSTON TO
NYE THIS AFTERNOON...AND WIND ADVISORIES REMAIN IN EFFECT FOR
THESE AREAS. BLOWING SNOW IN THE LIVINGSTON AREA IS CAUSING SOME
LOCAL ROAD CLOSURES AS WELL AS DIFFICULT TRAVEL ON I-90. SWINGLEY
ROAD FROM LIVINGSTON TO MISSION CREEK ROAD IS CLOSED DUE TO
DRIFTED SNOW. SNOWPLOW CREWS ARE STRUGGLING IN THIS AREA TO KEEP
SOME ROADS OPEN AS THE STRONG WINDS DRIFT THEM OVER BEHIND THE
PLOWS. WINDS WILL REMAIN STRONG THROUGH MOST OF THE NIGHT.
SURFACE PRESSURES WILL RELAX AFTER MIDNIGHT ALLOWING WINDS TO
SLOWLY DECREASE TOWARD SUNRISE. CAN'T RULE OUT THE NEED TO EXTEND
THE WIND ADVISORIES FURTHER INTO WEDNESDAY MORNING THOUGH. HIGH
PROFILE VEHICLES SHOULD CONSIDER AVOIDING THE LIVINGSTON AREA
TONIGHT AND OTHER TRAVELERS SHOULD BE PREPARED FOR POOR
VISIBILITIES...DANGEROUS CROSSWINDS ALONG WITH SLICK AND DRIFTED
OVER ROADS IN THIS AREA INCLUDING I-90 FROM BIG TIMBER THROUGH
LIVINGSTON.

THE SHORT TERM FORECAST IS PRETTY BENIGN OUTSIDE OF THE WINDS IN
THE WESTERN FOOTHILLS. DOWNSLOPE WESTERLY WINDS WILL KEEP
PRECIPITATION WEST OF THE DIVIDE THROUGH THURSDAY DESPITE A
DECENT FLOW OF MOISTURE OFF THE PACIFIC. KEPT LOW POPS FOR THE
WESTERN MOUNTAINS BUT EXPECT ONLY INCREASED PERIODS OF CLOUD
COVER FOR THE PLAINS. TEMPERATURES TODAY HAVE BEEN HELD DOWN
TODAY BY RESIDUAL SNOWCOVER RESULTING IN EVAPORATIVE AND
SUBLIMATION COOLING. THE BLOWING SNOW IN LIVINGSTON HELD
TEMPERATURES RIGHT AROUND FREEZING...WITH SUB 50 DEGREE READINGS
WEST OF ROSEBUD COUNTY. FAR EASTERN AREAS HAVE WARMED INTO THE
UPPER 50S. WITH LESS SNOW COVER OVER THE NEXT FEW DAYS...ALONG
WITH A BREAK IN THE PACIFIC MOISTURE FLOW ALOFT DECREASING CLOUD
COVER...EXPECT SIGNIFICANTLY WARMER TEMPERATURES OVER THE NEXT
COUPLE OF DAYS. HIGHS TOMORROW WILL BE IN THE 60S IN MOST
LOCATIONS...WITH 70S FROM BILLINGS EAST ON THURSDAY.

THERE IS A BIT OF CONCERN REGARDING FIRE WEATHER FOR AREAS EAST
OF A MILES CITY TO BROADUS LINE THURSDAY AFTERNOON. GUSTY SOUTH
TO SOUTHEAST WINDS AND TEMPERATURES IN THE MID 70S MAY RESULT IN
CRITICAL FIRE CONDITIONS IN THESE AREAS. HOWEVER THE FLOW OUT OF
THE SOUTH/SOUTHEAST WILL ALSO BE TRANSPORTING GULF MOISTURE
TOWARD THE AREA AND THIS MAY RESULT IN HIGHER RELATIVE HUMIDITY
VALUES DURING THE WARMEST PART OF THE DAY MITIGATING THE FIRE
THREAT. ELECTED TO HOLD OFF ON ISSUING A FIRE WEATHER WATCH FOR
NOW BUT WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

A SOUTHWESTERLY 500-HPA FLOW CONTINUES IN THE LONG TERM WHILE MEAN
RIDGING REMAINS IN PLACE ACROSS THE CENTRAL UNITED STATES. THIS IS
COMPLICATED BY 1/ A CUT-OFF 500-HPA LOW BENEATH THE RIDGE...AND 2/
THE LIKELY PASSAGE OF A LONG WAVE TROUGH ACROSS MT BY TUE. WE NEED
TO NOTE THAT MODEL-TO-MODEL AND RUN-TO-RUN CONSISTENCY WITH REGARD
TO THE TROUGH PASSAGE BY EARLY NEXT WEEK IS LOW...SO CONFIDENCE IN
THE FORECAST IS AVERAGE AT BEST. WE THUS LET CONTINUITY RULE A LOT
OF THE LONG TERM FORECAST...MAKING FEW CHANGES TO THE GOING IDEAS.

THE 12 UTC GUIDANCE CALLS FOR A COLD FRONTAL PASSAGE BY FRI NIGHT.
TIMING OF THAT FRONT IS A BIT UNCERTAIN...BUT MORE THAN LIKELY THE
PRE-FRONTAL ENVIRONMENT WILL YIELD ANOTHER ROUND OF 70+ F HIGHS IN
AT LEAST SOUTHEASTERN MT. BEHIND THAT FRONT...THERE IS A TREND FOR
EASTERLY LOW-LEVEL FLOW TO BECOME WELL-ESTABLISHED FOR SAT...WHICH
COULD RESULT IN TEMPERATURES MUCH COLDER THAN CURRENTLY ADVERTISED
GIVEN 850-HPA READINGS OF ONLY +8 TO +10 C. THIS PERIOD COULD WELL
REQUIRE SIGNIFICANT FORECAST ADJUSTMENTS WITH LATER FORECASTS...AS
2-METER TEMPERATURE GUIDANCE HAS HIGHS ONLY NEAR 50 F. THE OVERALL
SOUTHWEST FLOW ALOFT IS ENOUGH FOR US TO PAUSE BEFORE MAKING LARGE
CHANGES AT THIS POINT THOUGH. WE EXPECT WARM AIR ADVECTION TO TAKE
OVER BY SUN AND PROBABLY INTO MON OUT AHEAD OF THE TROUGH. ANOTHER
PERIOD OF ABOVE-NORMAL TEMPERATURES SHOULD RESULT. BOTH THE 12 UTC
GFS AND ECMWF TAKE A LONG WAVE TROUGH ACROSS MT BY MON NIGHT...BUT
THE INITIALLY CUT-OFF MID-LEVEL LOW OVER THE CENTRAL UNITED STATES
IS A STRONG SIGNAL FOR A SLOWER SOLUTION THAN WHAT GUIDANCE SHOWS.
THE HIGHEST FORECAST POPS ARE THUS IN PLAY ON TUE...EVEN THOUGH IT
IS ACTUALLY A DRY DAY BEHIND THE TROUGH IN DETERMINISTIC GUIDANCE.
THE 00 AND 12 UTC GFS ENSEMBLES ARGUE FOR SOME PRETTY HIGH POPS IN
WHATEVER PERIOD THE TROUGH ENDS UP IMPACTING THE AREA...BUT ENOUGH
UNCERTAINTY EXISTS TO KEEP LOW-ELEVATION POPS AROUND 30 PERCENT AT
THIS STAGE OF THE GAME. SCHULTZ

&&

.AVIATION...

LOCAL IFR AND EVEN LIFR CONDITIONS IN BLOWING SNOW MAY CONTINUE IN
THE KLVM AREA THROUGH THE EVENING. THIS EVENT HAS ALREADY OCCURRED
LONGER THAN EXPECTED...SO IT IS UNCERTAIN WHEN IT WILL END...BUT A
SLOW SETTLING OF THE SNOW SHOULD BE OCCURRING. VFR CONDITIONS WILL
CONTINUE ELSEWHERE. STRONG WINDS WILL CONTINUE AT KLVM THROUGH THE
EVENING WITH GUSTS TO 50+ KT...BUT THEN THEY WILL LIKELY BE ON THE
SLOW DECREASE OVERNIGHT. WIND GUSTS WILL DIMINISH ON THE PLAINS BY
MID EVENING. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 034/064 038/070 040/065 040/058 040/069 042/064 035/056
    00/B    00/U    00/B    12/W    21/B    12/W    23/R
LVM 028/053 037/064 041/063 036/056 038/066 040/057 033/051
    11/N    10/N    11/B    23/W    21/B    22/W    34/R
HDN 031/067 033/073 037/070 040/062 036/072 038/067 035/057
    00/B    00/U    00/U    12/W    21/B    12/W    23/R
MLS 031/067 036/076 039/071 043/061 039/072 042/068 035/056
    00/B    00/U    00/U    12/W    21/B    12/W    23/R
4BQ 030/068 036/073 038/074 044/066 041/075 041/070 036/057
    00/B    00/N    00/U    12/W    11/B    12/W    23/R
BHK 032/066 036/073 038/070 041/061 040/071 041/068 037/053
    00/U    00/N    00/U    12/W    21/B    12/W    23/R
SHR 029/064 034/070 037/070 039/063 037/071 038/066 033/054
    00/B    00/U    00/U    12/W    21/B    12/W    22/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT WEDNESDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 20, 1:46 PM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT TUE MAR 20 2012

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-212100-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
246 PM MDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS GUSTING 60 TO 70 MPH WILL CONTINUE TONIGHT FROM
LIVINGSTON TO NYE. THESE WINDS WILL CREATE DANGEROUS
CROSSWINDS...PARTICULARLY ALONG I-90 FROM LIVINGSTON TO NEAR BIG
TIMBER. AREAS OF BLOWING SNOW NEAR LIVINGSTON WILL CREATE POOR
VISIBILITY OVERNIGHT ALONG WITH SLICK AND DRIFTED ROADS. DRIVERS
SHOULD BE VERY CAREFUL TRAVELING IN THE LIVINGSTON AND NYE AREAS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL DECREASE SIGNIFICANTLY WEDNESDAY MORNING...BUT WILL
REMAIN GUSTY THROUGH WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ030>033-036-037-058-212100-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
246 PM MDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
March 20, 6:00 PM MST to 8:06 PM MST
Where
Livingston Area forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 to 55 mph with gusts to 76 mph were recorded at the Livingston Airport.

High Wind, Beartooth Foothills

When
March 20, 6:00 PM MST to 10:50 PM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 50+ mph with gusts to 75 mph were recorded at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367027, 367029.